Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should I switch?
Jul 29, 2002

I'm presently taking Crixivan, 3TC, D4T my latest stats were: viral load: 55 T Cells: 470.. My HIV specialist is pushing to have a undetectable viral load and wants to switch to:

DDIEC, 3TC,Abacavir, Kaletra, Nevirapine

OR: DDIEC, 3TC, Abacavir, Tenofovir, Nevirapine..

My concern is the toxicity and potential side effects of the new combos. Is my viral load safe with my present regimen? Thank you Gary

Response from Dr. Boyle

Wow, you have a very aggressive doctor. While there is some data to say that getting to less than 50 copies/mL is important, I'm not sure that I would use such an aggressive tack for someone who is barely above that number and may be "blipping" or taking a little bit longer to get undetectable than the usual 6 months (which has also been shown in studies to occur). I tend to agree with your relucatance to switch regimens and I would recommend that you either stick with the current regimen with careful monitoring or that you add ritonavir to improve the pharmacokinetics of indinavir. While this may increase side effects (mostly gastrointestinal in nature, but also some increased risk of skin problems and kidney stones) and lipids, it also eliminates the indinavir meal restriction, makes it a twice-daily medication and increases its effectiveness. One study showed that adding ritonavir to indinavir resulted in more patients achieving a viral load <50, despite their not being able to get there on indinavir alone.



Previous
Adding 1 regimen
Next
mullsocum contagiosum and shaving??

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement